Wisconsin, 2005

Drought in Wisconsin, August 1 to 30, 2005

August 1 to 30, 2005 · NWS GRB · 11 events in 11 counties and zones

Below normal rainfall in most areas and slightly above normal temperatures for the month of August allowed drought conditions to persist through at least the first half of the month. 08 inches below normal in Rhinelander.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Below normal rainfall in most areas and slightly above normal temperatures for the month of August allowed drought conditions to persist through at least the first half of the month. Precipitation for the month of August was 0.46 inch above normal in Green Bay, 2.46 inches below normal in Wausau and 2.08 inches below normal in Rhinelander. The January through August 2005 precipitation deficit was 2.79 inches in Green Bay, 8.66 inches in Wausau and 6.60 inches in Rhinelander.The U.S. Drought Monitor continued to categorize much of northeast and most of east central Wisconsin as being in severe drought (D2) since July. All but southeast Manitowoc county improved to at least the moderate drought (D1) category by August 23rd, and by the end of the month the entire area was either in the abnormally dry (D0), or moderate drought category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 1:00 PM CST, 11 hours earlier.

Area forecast discussion, Jul 31, 1:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT SUN JUL 31 2005

.SHORT TERM...TNGT AND MONDAY...MAIN FCST CONCERNS ARE TSTM CHCS
AND TEMPS.  MID-AFTN SFC ANALYSIS SHOWS TROF FM KINL TO KHON...AND
WRMFNT ACRS LS TO NRN LOWER MI.  ALTHOUGH MDT INSTAB EXISTS ACRS MUCH OF
FCST AREA...VRY LTL IN THE WAY OF MECHANISM TO LIFT PARCELS ATTM.  EARLY
AFTN TAMDAR SOUNDINGS AROUND ATW INDCT CAPPING INVERSION AND DRY LAYER
AROUND 840-860 MB.  00Z NMM WRF...12Z NAM AND 15Z RUC DO INDCT INCREASED
CHC FOR ISOLD-SCT CONVECTION BTWN 00Z-06Z ACRS NRN HALF OF FCST AREA AHD
OF SFC TROF AND WK MID-LVL SHRTWV TROF.

FCST TEMPS FOR TNGT AND MON A BLEND OF PERSISTENCE AND AVN MOS.

.LONG TERM...MONDAY NIGHT INTO NEXT SUNDAY...BROAD UPPER RIDGE WILL
CONTINUE TO DOMINATE THE MID SECTION OF THE COUNTRY DURING THIS
PERIOD...WITH MORE OF A ZONAL FLOW NEAR THE US/CANADIAN BORDER.
TIMING FRONTAL SYSTEMS ALONG WITH S/WS ON THIS NORTHERN PERIMETER WILL
BE THE CHALLENGE FOR THE GREAT LAKES AREA.  FOR MONDAY NIGHT...MODELS
CONTINUE TO WASH OUT A SUBTLE SURFACE BOUNDARY OVER SOUTHERN WISCONSIN
MONDAY NIGHT INTO TUESDAY AS A SURFACE HIGH PRESSURE REGION SLIDES OVER
THE NORTHERN GREAT LAKES REGION.

RETURN FLOW STARTS LATER TUESDAY NIGHT INTO EARLY WEDNESDAY AND GFS/NAM
PROGGED PCPN TO SPREAD OVER.  HOWEVER DUE TO RECENT TIMING CHALLENGES
WITH S/WS AND DEALING WITH AN AIR MASS WHICH WARM AND RELATIVELY DRY IN
RESPECT TO SATURATE...WILL CONTINUE A DRY FORECAST THROUGH WEDNESDAY.
OTHERWISE NEXT CHANCE OF PCPN STILL FROM WED NIGHT INTO THURSDAY NIGHT
AS UPPER TROUGH BREAKS DOWN THE UPER RIDGE AND FRONTAL SYSTEM SLIDES
OVER THE AREA.  GOING FORECAST LOOKS GOOD.

BROAD UPPER RIDGE THEN AGAIN DEVELOPS FRIDAY INTO THE WEEKEND.  SOME
POTENTIAL OF ANOTHER S/W TROF TO AFFECT THE FORECAST AREA LATER SUNDAY
BUT FOR NOW WILL CONTINUE THE DRY FORECAST.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JKL/HELMAN
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 31, 10:00 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CDT SUN JUL 31 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011545-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1100 AM CDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH HAIL AND WIND GUSTS OVER 40
MPH THIS AFTERNOON AND EVENING OVER NORTHERN WISCONSIN.  LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING ARE ALSO POSSIBLE WITH ANY THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE OVER NORTHERN WISCONSIN LATE MONDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS ON WEDNESDAY NIGHT AND CONTINUES
INTO THURSDAY NIGHT AS A STRONG COLD FRONT PASSES THROUGH THE AREA.
SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

AREA-WIDE ACTIVATION OF SPOTTERS IS NOT LIKELY...BUT SPOTTERS ARE
REQUESTED TO CONTACT THE NATIONAL WEATHER SERVICE WHENEVER SIGNIFICANT
WEATHER OCCURS AT THEIR LOCATION.

LMZ521-522-541>543-564-011545-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1100 AM CDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH HAIL AND WIND GUSTS OVER 40
MPH THIS AFTERNOON AND EVENING...MAINLY NORTH OF THE CITIES OF GREEN BAY
AND KEWAUNEE.  LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE ALSO
POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE NORTH OF STURGEON BAY LATE MONDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS ON WEDNESDAY NIGHT AND CONTINUES
INTO THURSDAY NIGHT AS A STRONG COLD FRONT PASSES THROUGH THE AREA.
SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD.

JKL
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Manitowoc

When
August 1, 12:00 AM CST to August 30, 5:59 AM CST
Where
Manitowoc forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
August 1, 12:00 AM CST to August 23, 5:59 AM CST
Where
Northern Marinette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
August 1, 12:00 AM CST to August 23, 5:59 AM CST
Where
Southern Marinette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
August 1, 12:00 AM CST to August 23, 5:59 AM CST
Where
Northern Oconto forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Southern Oconto

When
August 1, 12:00 AM CST to August 23, 5:59 AM CST
Where
Southern Oconto forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Door

When
August 1, 12:00 AM CST to August 23, 5:59 AM CST
Where
Door forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Drought, Shawano

When
August 1, 12:00 AM CST to August 16, 5:59 AM CST
Where
Shawano forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Drought, Outagamie

When
August 1, 12:00 AM CST to August 16, 5:59 AM CST
Where
Outagamie forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Drought, Brown

When
August 1, 12:00 AM CST to August 23, 5:59 AM CST
Where
Brown forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Drought, Kewaunee

When
August 1, 12:00 AM CST to August 23, 5:59 AM CST
Where
Kewaunee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Drought, Calumet

When
August 1, 12:00 AM CST to August 23, 5:59 AM CST
Where
Calumet forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475260, 5476473, 5476474, 5476475, 5476476, 5476477, 5476478, 5476479, 5476480, 5476481, 5476482.